You are here

Bladder irritation/infection with TKIs?

Categories:

Hi all,

I was diagnosed with chronic phase Ph+ CML a few weeks ago. I’ve only been on imatinib for less than a week, but am now experiencing a flare-up of a chronic UTI that was very much under control for a long time before starting the medication. I went from virtually no symptoms, to bruised, painful bladder, burning kidneys and generally feeling extremely unwell in a few days and had to go into the acute assessment unit.

Has anyone else experienced either bladder/kidney irritation, or resurgence of previous bladder or other bacterial infection on a TKI? And if so how soon did it start after beginning treatment?

I’m aware that TKIs can inhibit certain immune responses, but calling up my slightly rusty background in biology/biochemistry, I can’t see any obvious mechanism behind this happening so quickly - with a dormant, intracellular infection, and whilst still on antibiotics that have so far been effective.

I really hope it’s a weird irritation side effect mimicking an infection relapse, but I can’t see anything about this in the literature which is disheartening!

Try the free asktheexpert service, see:

https://cmlsupport.org.uk/asktheexpert

I recently asked about urinary retention and got an almost immediate response from a professor.